Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 96, NWS Indianapolis, IN

July 1, 20234 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 1, 2023, 7:18 PM EDT for 4 counties in Indiana. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2023, 7:18 PM EDT (23:18 UTC)
Expired
Jul 1, 2023, 8:00 PM EDT
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Daviess County, IN, Greene County, IN, Knox County, IN, Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 49 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 7:37 PM EDTTSTM WND GST 703 Nnw Decker, INKnox County EM estimates 70mph winds at intersection of US-41 and IN-241 near Decker.
Jul 1, 8:08 PM EDTTSTM WND DMG1 Ene Monroe City, INKnox County EM reports multiple trees and/or powerlines down across the southern part of the county.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 4:55 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

368 
WUUS53 KIND 012318
SVRIND
INC027-055-083-153-020000-
/O.NEW.KIND.SV.W.0096.230701T2318Z-230702T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
718 PM EDT Sat Jul 1 2023

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Sullivan County in southwestern Indiana...
  Knox County in southwestern Indiana...
  Southwestern Greene County in southwestern Indiana...
  Western Daviess County in southwestern Indiana...

* Until 800 PM EDT.

* At 718 PM EDT, severe thunderstorms were located along a line
  extending from near Sumner to near Lawrenceville to near St.
  Francisville to near Mount Carmel to near Owensville, moving
  northeast at 55 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Decker and Vincennes University around 730 PM EDT.
  Vincennes around 735 PM EDT.

Other locations in the path of these severe thunderstorms include
Oaktown, Bruceville, Bicknell, Monroe City, Carlisle, Wheatland,
Edwardsport, Paxton, Freelandville, Sullivan, Sandborn,
Pleasantville, Washington, Linton, Dugger, Elnora and Plainville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 8775 3851 8765 3855 8767 3859 8761
      3864 8762 3874 8750 3886 8755 3896 8751
      3899 8758 3903 8757 3919 8732 3895 8706
      3850 8706 3855 8720 3851 8730 3854 8743
      3850 8749 3852 8754 3845 8760 3841 8774
TIME...MOT...LOC 2318Z 229DEG 49KT 3875 8786 3866 8775 3854 8767 3840
8770 3830 8774

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

ME
1 follow-up statement
256 
WWUS53 KIND 012340
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
740 PM EDT Sat Jul 1 2023

INC027-055-083-153-020000-
/O.CON.KIND.SV.W.0096.000000T0000Z-230702T0000Z/
Sullivan IN-Knox IN-Greene IN-Daviess IN-
740 PM EDT Sat Jul 1 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHERN SULLIVAN...KNOX...SOUTHWESTERN GREENE AND WESTERN
DAVIESS COUNTIES...

At 739 PM EDT, severe thunderstorms were located along a line
extending from near Flat Rock to Russellville to near Vincennes to 6
miles northwest of Petersburg to 6 miles north of Oakland City,
moving northeast at 55 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Emergency management.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
  Oaktown, Wheatland, Bicknell, Carlisle, Edwardsport, 
  Freelandville, Washington, Sullivan, Plainville, Pleasantville, 
  Paxton, Dugger, Elnora, Sandborn and Linton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 8775 3851 8765 3855 8767 3859 8761
      3864 8762 3874 8750 3886 8755 3896 8751
      3899 8758 3903 8757 3919 8732 3895 8706
      3850 8706 3855 8720 3851 8730 3854 8743
      3850 8749 3852 8754 3845 8760 3841 8774
TIME...MOT...LOC 2339Z 228DEG 49KT 3892 8761 3883 8750 3871 8742 3857
8736 3842 8739

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

ME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:56 PM EDT, 22 minutes earlier.

Area forecast discussion, Jul 1, 6:56 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
656 PM EDT Sat Jul 1 2023

...Updated Aviation Discussion...

.Short Term...(This evening through Sunday)
Issued at 204 PM EDT Sat Jul 1 2023

* Severe storms possible late this afternoon and evening, especially
  south
* Locally heavy rain and flooding possible, especially southwest

Rest of This Afternoon...

A lull will continue across most of central Indiana through the
remainder of the afternoon hours, with most of the forcing remaining
well southwest of the area. Convective inhibition will take a while
to diminish as well, thanks to the morning convection.

That being said, some storms could still pop-up when inhibition is
weakest, Will keep some chance PoPs going, with highest PoPs in the
southwest where the better instability will be.

Clouds will continue to thin, allowing temperatures to peak in the
mid 80s to lower 90s. Humid conditions will persist with dewpoints
around 70.

This Evening...

Thunderstorms that develop to the southwest of central Indiana
during the afternoon in very unstable air will march toward central
Indiana, reaching the southwest area by early evening. These will be
aided by an upper impulse and modest mid-level flow. The showers and
storms will move north and east across central Indiana during the
evening, so will have likely or higher PoPs all areas.

Effective boundary of the very unstable air is well southwest of the
area this afternoon, and it will only get into southwest Indiana
this evening. Thus, expect the highest threat for severe weather to
be across southwest Indiana. The Storm Prediction Center has slowly
been pushing the highest severe threat farther south with each
update, and this looks reasonable.

For central Indiana, it appears the highest threat for severe
weather will be across areas south of a Terre Haute to Greensburg
line, with areas around Vincennes closer to the maximum threat for
the local area. Damaging winds will be the primary threat, but hail
and isolated tornadoes are also possible.

Severe storms are still possible north of the aforementioned area,
but odds are lower there. Will continue to monitor the mesoscale
development to see if the threat areas will shift.

Plentiful moisture will lead to a threat of heavy rain and localized
flooding. Southwest portions of the forecast area have already seen
multiple inches of rain the past few days, so this area will be the
most vulnerable to flash flooding.

Overnight...

Only scattered convection is possible overnight after the main
complex moves through. Will have some chance PoPs.

Sunday...

An upper trough and cold front will move into the area, sparking
more convection. However, clouds and cooler temperatures during the
morning (due to tonight's convection), should keep convection at a
minimum then. Convection coverage should be highest in the afternoon
when some instability builds. Will have likely or higher PoPs in the
afternoon thanks to the synoptic level forcing.

Outflow from tonight's convection may push far enough south that
high enough instability for severe storms Sunday afternoon may
remain south of the area. The location of this remains highly
uncertain this far out, but the trend is for the threat for severe
to be farther south nonetheless. Will keep a mention for severe
storms in the south for Sunday afternoon. Winds and hail would be
the primary threats.

Clouds and rain will keep temperatures in the upper 70s to lower 80s
for highs.

&&

.Long Term...(Sunday night through Saturday)
Issued at 204 PM EDT Sat Jul 1 2023

Sunday Night Through Tuesday.

Quieter conditions will arrive Sunday night into Monday in the
aftermath of the frontal passage late Sunday evening. A few
lingering elevated showers look probable on the backside of the
front, but otherwise skies will gradually begin to clear during the
overnight hours with dropping dewpoints and lows falling into the
mid 60s.  Generally dry conditions are expected during the daytime
hours with mostly clear skies but by mid afternoon, cooling
temperatures aloft will increase the lapse rates and create a
moderately unstable mid level which combined with the diurnal
heating may be enough for isolated to scattered showers. Coverage
would be low with fairly low confidence that the inversion at the
top of the boundary layer can be overcome, but will need to monitor
this in the coming days.

The Independence Day forecast looks even less impressive for
diurnally driven convection with a combination of drier mid levels,
poor lapse rates above the boundary layer, and mid level subsidence
across the forecast area.  Will keep an isolated mention in the
forecast for now, but think that things will remain dry for much of
the state.

Wednesday Through Saturday.

Rain chances will then ramp up Wednesday into Thursday with the next
expected frontal passage Wednesday night into Thursday.  The bulk of
the forcing with this system will be further north into Minnesota
where the core of the upper level trough is expected, but fairly
good surface and near surface convergence down into Indiana will be
more than enough for scattered to numerous thunderstorms.  Shear
looks fairly meager, but may be just enough to allow for an MCS but
confidence is low at this time.

After the frontal passage, quieter weather then looks to set up for
the weekend with much drier air again filling in behind the front.
Northerly flow will also help keep conditions near to below normal
for Friday and Saturday.

&&

.Aviation...(00Z TAF Issuance)
Issued at 656 PM EDT Sat Jul 1 2023

Impacts:

* Thunderstorms will impact most TAF sites this evening

* MVFR conditions developing overnight and continuing Sunday morning
  with some IFR possible.

Discussion:

A cluster of storms will move out of Illinois and through Indiana
with some strong/damaging wind potential. Brief IFR conditions will
accompany the line followed by improving conditions. Later tonight,
MVFR stratus will move in, but clear out by afternoon with gusts to
20 knots developing. Forecast confidence is moderate to high.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...50
Long Term...White
Aviation...BRB
Hazardous weather outlook, Jul 1, 5:55 PM EDT, 1 hour 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
555 PM EDT Sat Jul 1 2023

INZ021-028>031-035>049-051>057-060>065-067>072-022200-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
555 PM EDT Sat Jul 1 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Another round of strong to severe storms expected this evening across
much of Indiana. Damaging winds will be the primary threat with
these storms. Localized flooding is possible along the Lower Wabash
which has seen multiple rounds of heavy rain.

Storm motion will be out of the west at around 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will return Sunday afternoon with the potential for damaging
winds and large hail.

Additional chances for more widespread storms will return by
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today into this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:23 PM EDTSpecial Weather StatementINDMarion22 min
Jun 30, 10:37 PM EDTSpecial Weather StatementINDHendricks23 min
Jun 30, 10:47 PM EDTSpecial Weather StatementINDMarion13 min
Jun 30, 10:56 PM EDTSpecial Weather StatementINDShelby34 min
Jun 30, 11:32 PM EDTSpecial Weather StatementINDBartholomew, Decatur, Johnson, Shelby58 min
Jun 30, 11:49 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Johnson, Rush, Shelby41 min
Jul 1, 12:28 AM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings32 min
Jul 1, 12:43 AM EDTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo60 min
Jul 1, 1:22 AM EDTSevere Thunderstorm Warning Considerable damage threatINDClay, Owen, Putnam38 min
Jul 1, 1:26 AM EDTSevere Thunderstorm WarningINDBrown, Monroe22 min
Jul 1, 1:47 AM EDTSevere Thunderstorm Warning Considerable damage threatINDHendricks, Monroe, Morgan, Owen, Putnam28 min
Jul 1, 2:07 AM EDTSpecial Weather StatementINDJennings38 min
Jul 1, 2:14 AM EDTSpecial Weather StatementINDBrown, Johnson, Monroe46 min
Jul 1, 2:40 AM EDTSpecial Weather StatementINDBartholomew, Brown, Jackson, Jennings80 min
Jul 1, 2:44 AM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Jackson, Jennings61 min
Jul 1, 4:07 AM EDTSpecial Weather StatementINDSullivan38 min
Jul 1, 4:29 AM EDTSpecial Weather StatementINDGreene, Sullivan61 min
Jul 1, 5:01 AM EDTSpecial Weather StatementINDVigo29 min
Jul 1, 5:20 AM EDTSpecial Weather StatementINDRandolph25 min
Jul 1, 5:25 AM EDTSpecial Weather StatementINDClay, Greene, Lawrence, Martin, Owen, Vigo50 min
Jul 1, 5:37 AM EDTSpecial Weather StatementINDSullivan38 min
Jul 1, 6:06 AM EDTSpecial Weather StatementINDGreene39 min
Jul 1, 6:21 AM EDTAreal Flood AdvisoryINDGreene, Sullivan4 hr
Jul 1, 6:38 AM EDTSpecial Weather StatementINDLawrence, Martin37 min
Jul 1, 7:30 AM EDTFlash Flood WarningINDClay, Sullivan, Vigo3 hr
Jul 1, 8:51 AM EDTSpecial Weather StatementINDKnox24 min
Jul 1, 6:42 PM EDTSevere Thunderstorm WarningINDSullivan48 min
Jul 1, 7:29 PM EDTSpecial Weather StatementINDSullivan31 min
Jul 1, 7:48 PM EDTFlash Flood WarningINDSullivan3 hr
Jul 1, 7:53 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDaviess, Knox, Martin52 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.